× Dismiss

Never Miss an Update.

Syria Deeply is designed to provide you with a complete understanding of the Syrian conflict from all angles, including all the major players, issues and drivers of the civil war. Our editors and expert contributors are working around-the-clock to bring you comprehensive coverage and more clarity about the worst humanitarian crisis of our time.

Sign up for our newsletter to receive weekly updates, special reports, and featured insights on Syria’s civil war.

The Aftermath of an Alleged Chemical Weapon Attack in Idlib

Dr. Abdel Hay Tennari, who treated at least 22 critical victims from the alleged toxic gas attack in Khan Sheikhoun, said his patients’ symptoms were consistent with Sarin gas and the field hospital where he works has run out of the antidote.

Written by Alexandra Bradford Published on Read time Approx. 5 minutes
Aftermath of assad regime
A poison hazard danger sign is seen in the town of Khan Shaykun, Idlib province, Syria on April 05, 2017. Ogun Duru/Anadolu Agency

As world leaders issued statements of outrage over the alleged chemical attack early Tuesday morning in the southeastern Syrian province of Idlib that killed dozens of civilians, Dr. Abdel Hay Tennari was rushing to treat the victims arriving at the Sarmin Field Hospital.

Speaking to Syria Deeply by phone, he said that the 22 critical patients he had treated so far all exhibited signs of exposure to a nerve agent. Their symptoms – foaming at the mouth and fluid filling the lungs, which can lead to suffocation – were consistent with the effects of Sarin gas, he said. At least 74 people died in the alleged chemical attack, according to a document detailing the victims’ names, released by the Idlib Health Directorate.

World leaders accused Syrian president Bashar al-Assad’s government of carrying out the attack. However, Damascus issued a statement categorically denying that it used any form of poisonous gas in Khan Sheikhoun.

Tennari, an internal medicine specialist undertaking his residency on respiratory diseases at a field hospital supported by the Syrian-American Medical Society in Idlib, said many of his patients reported seeing a government airplane drop a rocket on the area just prior to feeling symptoms. Additionally, at least three government airstrikes reportedly targeted and destroyed the National Hospital in Marrat al-Numan on Sunday. Just 15 miles (25km) away from Khan Sheikhoun, this hospital “would have been used to treat and save a large number of the patients,” Tennari said.

Russia claimed that the Syrian warplanes targeted rebel “workshops, which produced chemical warfare munitions” east of Khan Sheikhoun, according to a statement from its defence ministry. Kremlin spokesman Dmitry Peskov said Moscow would present evidence proving this claim to the United Nations Security Council, which convened for an emergency meeting on Wednesday.

Members of the U.N. Security Council are expected to vote on a resolution condemning the alleged chemical attack and ordering the Syrian government to release information regarding their air operations in Syria, according to the New York Times. If confirmed, Tuesday’s incident in Khan Sheikhoun would be the deadliest chemical attack since 2013, when Syrian government forces allegedly used Sarin gas in Eastern Ghouta, killing hundreds of people.

Syria Deeply spoke with Dr. Tennari about the situation in Khan Sheikhoun and how the hospital is coping with the influx of victims from the alleged chemical attack.

Syria Deeply: What did your patients tell you about the incident?

Dr. Abdel Hay Tennari: They told me that there was an attack from an airplane and they saw a rocket that was released from the airplane. Soon after, they started having problems breathing and they felt weakness in their bodies. So many people died from the attack [in Khan Sheikhoun] and many who arrived at hospitals were already dead.

We received 22 patients where I practice at Sarmin Field Hospital, and many of these people arrived with severe injuries. We know that other hospitals closer to the attack have received many more patients, many of them children and elderly people. Many parents have been separated from their children following the attack and families are looking for their children everywhere. They are going from hospital to hospital trying to find their children. I saw one baby; he was so tiny, and he was alone. We have no idea who his parents are and because he is so small we can’t ask him.

There are hundreds of victims, and so far we can confirm that 65 people have died. The more [critical] patients [that I have treated] are those who had inhaled high amounts of the toxin.

Syria Deeply: Assad’s government has denied that their military used chemical weapons in Khan Sheikhoun. Do you believe this to be true?

Tennari: Patients have said that the attack came from a regime airplane; the regime also used chemical agents before when they attacked Eastern Ghouta near Damascus four years ago. Also, 36 hours before the chemical attack, the regime launched three airstrikes on Marrat al-Numan Hospital, completely destroying the hospital. Marrat al-Numan is a large central hospital which is 25km from the site of the attack. This hospital would have been used to treat and save a large number of the patients [from Khan Sheikhoun]. We believe that the regime has purposely attacked this hospital [to cause maximum casualties]. They have done this before by attacking other hospitals in Idlib and throughout Syria.

Syria Deeply: Were you able to tell what type of toxin your patients inhaled?

Tennari: The chemical agent is Sarin. We feel that [the regime used] Sarin because of two main things. First, the symptoms exhibited by the patients are consistent with the use of Sarin. This includes: shortness of breath, huge amount of excessive secretion from the mouth and lungs with induced dyspnea [breathing difficulties], and constricted pupils. Hundreds of people [from the same attack] have displayed these same symptoms.

Second, the patients I have treated have recovered after being given Pralidoxime, which is an antidote to Sarin. Those who were given the Sarin antidote became stable in about an hour. The fact that patients responded so quickly to the antidote makes us believe that the regime used the chemical agent Sarin.

Syria Deeply: There have been rumors circulating that families are being told that a person who otherwise appears to have died from the effects of the chemical could be revived within 48 hours. Do you have a response to this?

Tennari: There are rumors that are being widely spread through social media channels like WhatsApp, Telegram messenger and Facebook that, during the attack on Ghouta four years ago, some victims came back [to life]. My guess is that those [victims] were not seen by doctors or checked with the correct machine to see if there was cardiac activity [prior to being confirmed dead]. But this is a rumor. A patient who is dead, or a severe [patient] who has not received treatment will not survive. But people hear rumors and they rush to believe it.

Syria Deeply: Is Pralidoxime being used to treat all patients exposed to the chemical agent?

Tennari: Unfortunately, we have a shortage of the antidote, so only the most severe patients received it. We have [now] referred the difficult cases to Turkey, because they have the antidote there. But even this is risky because it takes two or three hours to get to Turkey and many patients will lose their lives on the way.

As a doctor, I am afraid because now we don’t have the antidote anymore. If the regime uses Sarin again, we won’t be able to treat and save people.

Never miss an update. Sign up here for our Syria Deeply newsletter to receive weekly updates, special reports and featured insights on one of the most critical issues of our time.

Become a Contributor.

Have a story idea? Interested in adding your voice to our growing community?

Learn more